[Question #6672] STI or NGU

12 months ago
Received unprotected oral sex. One week later burning and redness at end of penis. Received doxy for 7 days 100mg with no resolution. Then a 1 gram dose of azithromycin. Still no resolution of symptoms. No visible discharge just redness and discomfort at end of penis.
Would the antibiotics have resolved any potential STI. If this is NGU what treatment would you recommend?

Edward W. Hook M.D.
Edward W. Hook M.D.
12 months ago

Welcome to our Forum and thanks for your question.   How old are you?  How long have you been symptomatic at this time? Are there signs of infection other than when you urinate?  Are the symptoms changing at all, either with or without antibiotics? Have you been examining yourself for discharge?  Since you received antibiotics I presume whomever prescribed them also examined you and may have performed tests.  Is this correct?

The timing of your burning on urination and redness suggest that these symptoms are associated with the sexual exposure you describe.  You do not mention whether or not you have been tested for any STIs or not and if you have, what the results might have been. Typically we would expect doxycycline or azithromycin to cure chlamydial infection and most Non-chlamydial NGU (non-chlamydial NGU following receipt of oral sex appears to result from the introduction of another person's throat bacteria into the urethra) and usually resolves with antibiotic therapy was well.  Occasionally NGU may be caused by a rather uncommon organism called Mycoplasma genitalium; this infection may not respond to either doxycycline or azithromycin.  Alternatively, irritation of the sort you describe could be a response to a local fungal infection.

At this time, if you have not been examined and tested, that needs to be done.  I may have additional suggestions after I see your responses to my questions above.  EWH

---
12 months ago
Age 59. Symptoms of redness and burning always persistent at head of penis. No change with urination.Antibiotics had no effect. No discharge. 
Would this be indicative of gonorhea?
Would the Doxy and the azith have treated this? The doctor prescribed the antibiotics based on my symptoms without examination.
Edward W. Hook M.D.
Edward W. Hook M.D.
12 months ago

Thank you for the additional information.  Your age is an important variable here as the symptoms you describe could be prostatitis as well as the possible fungal infection I described above.  The antibiotics you have taken could make a fungal infection worse, particularly if you are uncircumcised.  What you describe in not suggestive or typical of gonorrhea.

Your doctor did not do you any favors by not examining you or performing tests.  Although it remains possible, my guess is that this is NOT an STI and that the occurrence of your symptoms at this time may be coincidence.  At this point you need to be examined and to have some testing.  I would suggest seeing a urologist.  EWH

---
12 months ago
Would a possible fungal infection be the result of having unprotected oral sex or from the antibiotics?
Does gonorrhea always present with discharge as this is my primary concern, although you seem to think my Urethritis is not related?

Thanks for your assistance. 
Edward W. Hook M.D.
Edward W. Hook M.D.
12 months ago

Yes, a fungal infection might well follow oral sex. 

More than 90% of gonorrhea cases (and that figure is conservative) will have an obvious urethral discharge. 

Please note, as this is my third response, as per Forum guidelines the thread will be closed shortly without further responses.  Please note my suggestions for moving forward in my 2nd response. You need to be examined and tested.  Asking "what if" and "could it ever" questions will serve no purpose.  Take care.  EWH

---